Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 29, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Nov 20, 2023, 5:48 AM MST for Washington County, Utah. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2023, 5:48 AM MST (12:48 UTC)
- Expired
- Nov 20, 2023, 11:00 AM MST
- In force
- 5 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2612 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
864 WWUS75 KSLC 201248 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 548 AM MST Mon Nov 20 2023 UTZ123-201800- /O.CAN.KSLC.HW.W.0011.000000T0000Z-231120T1800Z/ /O.NEW.KSLC.WI.Y.0029.231120T1248Z-231120T1800Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 548 AM MST Mon Nov 20 2023 ...WIND ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Northeast winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Lower Washington County. * WHEN...Until 11 AM MST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
137 WWUS75 KSLC 201806 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1106 AM MST Mon Nov 20 2023 UTZ123-201915- /O.EXP.KSLC.WI.Y.0029.000000T0000Z-231120T1800Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 1106 AM MST Mon Nov 20 2023 ...WIND ADVISORY HAS EXPIRED... Winds have lowered below advisory criteria. Gusts around 40 mph are likely into the afternoon, with winds diminishing through the evening. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 20, 4:14 AM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Nov 20, 4:14 AM MST, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 414 AM MST Mon Nov 20 2023 .SYNOPSIS...High pressure will build into the area early this week, followed by another storm Thanksgiving Day into Friday. && .SHORT TERM (Through 12Z/5AM Thursday)...Deep-layer northerly flow is well-entrenched across Utah and SW Wyoming early Monday morning as our area is sandwiched between a building high pressure ridge just off of the western CONUS and a closed low across the Central Plains. Gusty northernly winds are in place across wind-prone areas of southern and southwestern Utah. Winds have largely underperformed overnight, thus have cancelled the Wind Advisory for Castle Country and south-central Utah. It remains breezy across these areas, however, with localized locations reporting gusts in the 35-40 mph range -- or just below Advisory criteria. Across the Black Ridge Canyon, gusts have been generally reserved to the 40-50 mph range. Will continue to monitor these winds and perhaps downgrade the High Wind Warning to an Advisory later this morning. Model consensus the strongest winds will occur through 5AM then very slowly decrease through the day. Utah and SW Wyoming remain on the western fringes of the cyclonic flow regime associated with the Central Plains low, and as such the western fringes of low- level moisture remain in place across much of the area, buoyed by orographics. Nighttime satellite imagery reveals a large swath of stratus in place across the region, and recent trends suggest models are too optimistic with mixing out the stratus, thus wouldn't be surprised if it remains trapped in valleys through the morning and potentially beyond. Model consensus is in excellent agreement in translating a mid- level high pressure ridge across Utah and SW Wyoming from Tuesday into early Wednesday, and this will act to set up modest inversions across valleys of northern Utah. Currently, the strongest inversions are forecast to be in place Tuesday afternoon. The next system will be knocking on the door Tuesday night, and clouds are forecast to gradually thicken and lower from north to south with precipitation forecast to arrive in kind from north to south through Thursday. More on this below. .LONG TERM (After 12Z/5AM Thursday)...Beginning of the long term will have another winter storm that impacts Utah and southwest Wyoming. This particular storm still has a fair amount of uncertainty with regards to the strength and trajectory the trough takes. The overall timing of the storm from both ensemble and deterministic guidance seems to be converging on the storm arriving in the early afternoon on Thursday and leaving the area by early Saturday morning. Even though guidance has honed in on this timing, this could also still change. Regarding the intensity and path of the trough, ensemble and deterministic guidance both have the trough digging down into the Great Basin region and strengthening over this area as well, potentially closing off and becoming a closed low. With this current guidance, this storm looks to be colder than this previous storm we just experienced. In addition, this storm also looks quite similar to the previous system with regards to when the coldest temperatures interact with the heaviest areas of precipitation. The path the trough takes will be vital to where these heavier precipitation areas are and what precipitation type occurs. Current deterministic guidance has the center of the low moving over our area which would limit snow in northwest flow favored directions. Comparing this to ensemble guidance, the center of the low moves somewhere between Nevada and Colorado. Like our previous storm, where snow levels dropped to the valley floors towards the latter stages of the storm, snow levels are expected to drop again towards the end of the storm which could mean some snow for valley floors. Accumulations however, are not likely to valley floors but instead the most significant accumulations would be above 5500ft. Current forecasted snow totals are between 5" and 8" in the Upper Cottonwoods, otherwise 3" to 5" across other northern mountains and over to the Uintas. Details will become more clear in the coming days so stay tuned for further updates regarding this Thanksgiving weekend storm. After this storm moves out, cooler and drier conditions are expected. High temperatures will be between 7F and 15F below normal starting on Friday and lasting through the early part of next week. Most valley locations will struggle to get out to 40F. && .AVIATION...KSLC...Northwest winds will continue through the day before switching to light southeast winds between 01Z and 03Z. Mountain obscuration will be the main focus through the morning. Current CIGS are around 4kft and are likely to continue to meander in the MVFR category. There is a 20% chance that IFR conditions could occur due to CIGS dropping below 3kft during this timeframe. .REST OF UTAH AND SOUTHWEST WYOMING...Predominant northwest flow expected through the day Monday. The strongest winds will be in southern and eastern Utah through the morning where gusts could reach up to 40kts. Mountain obscuration will be the other main focus through the morning. Current CIGS are between 2kft and 4kft in most locations along the I-15 corridor and are likely to continue to meander in the MVFR category. There is a 30% chance that IFR conditions could occur in areas that have not gone down to IFR yet, due to CIGS dropping below 3kft during this timeframe. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...High Wind Warning until 11 AM MST this morning for UTZ123. WY...None. && ADeSmet/Cecava For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.